North Dakota, 2023

Damaging Winds in North Dakota, July 25, 2023

July 25, 2023 · NWS FGF · 2 events in 2 counties and zones

Storms in the late hours of July 25th caused high wind gusts in southeastern North Dakota. These storms continued to produce high winds and even hail as they moved into Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Storms in the late hours of July 25th caused high wind gusts in southeastern North Dakota. These storms continued to produce high winds and even hail as they moved into Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 24, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1146 PM CDT Mon Jul 24 2023

.UPDATE...
Issued at 1139 PM CDT Mon Jul 24 2023

T-storms continue to form in a scattered fashion over Manitoba, a
tad west of where initial CAMs had them. Strongest storm near
Portage la Prairie and likely to move east-southeast. Idea of a
chance of storms in far NW MN later tonight looks on target.

UPDATE Issued at 906 PM CDT Mon Jul 24 2023

Scattered t-storms are starting to form northwest of Portage la
Prairie Manitoba and this area is highlighted by more and more
CAMs indicating t-storm development continues near Lake Manitoba
and moves southeast thru the night and potentially affect far NW
Minnesota after midnight, more like after 08z. So did add pops
with latest NBM guidance which shows 30 pops for thunder from
neare Hallock east to Baudette late tonight.

UPDATE Issued at 625 PM CDT Mon Jul 24 2023

The probability for showers and thunderstorms in our CWA is
diminishing with each passing hour. Cumulus clouds have developed
within the Grant/Wilkin county area, but have lacked agitation
thanks to very limited forcing. Other than that, smoke will
continue to be the primary impact for the overnight hours.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 228 PM CDT Mon Jul 24 2023

Key Messages:

-Smoke continues to move across the area thanks to a NW flow aloft.
Patchy areas in NW MN could see visibilities drop below 6 miles.

-Isolated chance (<20%) for showers or a stray thunderstorm later
this afternoon and evening. Conditional chance as no lifting
mechanism is available.

-Isolated to scattered strong to severe thunderstorms Tuesday
evening ahead of a frontal boundary. Strength of the boundary and
the capping of the atmosphere are uncertain. Large hail and damaging
winds will be the main treats.

-Heat begins to build today and into the middle portions of the
week.

Discussion:

During the early morning hours Tuesday brief patchy fog is possible
in lakes country as dew points remain in the 60s and overnight lows
reach the low to mid 60s. Dew point depressions near zero and light
and variable winds could create low lying patchy fog. Once sun rises
the chances would diminish.

Smoke continues to move across portions of the forecast area today
and linger into Tuesday. Majority of the smoke is aloft, but a few
areas in NW MN could see the smoke mix down to the surface reducing
visibility briefly to 4-6 miles. RAP and HRRR guidance has smoke
remaining across the area through tomorrow morning before winds
start to move the smoke further to the east. Higher level smoke
could linger longer into the afternoon on Tuesday.

Latest HI Res guidance has continued to diminish the chances for
isolated showers and storms this evening across west central MN.
With no lifting mechanism to initiate development chances for
development are <5%. This is not the case for tomorrow afternoon as a
frontal boundary begins to shift into the region.

An approaching warm front Tuesday afternoon brings strong
temperature advection through the 700mb level. Highs reach into the
low to mid 90s. Strong southerly moisture flow brings dew points
into the upper 60s to lower 70s allowing apparent temperatures to
reach into the mid to potential upper 90s by the afternoon.
Instability ahead and along the front reaches up to 2500 J/kg. The
approaching front will help trigger thunderstorm development. There
are three types of scenarios. The less likely scenarios (<20%), is a
linear organized line developing along the warm front as dew points
reach into the mid 70s. This would help erode the CAP faster
allowing for storms to become organized and increase a damaging wind
threat. The other less likely outcome (<20%) is the CAP remains in
place and temperatures don't reach the convective point in the
afternoon. Moisture flow would need to be minimal and dew points
only reach into the low to mid 60s. This would rely on the frontal
boundary to be strong enough to break the CAP. The most likely
scenario is discrete storm develop along and ahead of the front.
Modest frontogentic strength along with dew points in the upper 60s
to lower 70s would allow for some of the CAP to erode slowly and
develop discrete thunderstorms. With 0-6km shear 35kts+ and weak low
level shear <10kts, we would see a hail threat and a marginal wind
threat. This scenario is the most likely outcome and HI Res guidance
has picked up on this trend in multiple runs. Hail up to ping pong
balls and winds up to 60mph will be the main threats for Tuesday
late afternoon through the evening.

.LONG TERM...(Wednesday through Monday)
Issued at 228 PM CDT Mon Jul 24 2023

Key Messages:

-Heat continues to build across the region Wednesday, with highs in
the 90s to potential 100 degree mark in isolated locations.

-Chance for stronger storms Wednesday evening as a secondary
boundary moves through the area.

-Zonal flow sets up mid to late week increasing chances for showers
and storms on and off through the early part of the weekend.

Discussion:

Temperature advection continues to surge in the low to mid levels
bringing temperatures into the mid to upper 90s for Wednesday. Dew
points have increased from previous runs, with them reaching into
the lower 70s. High dew points and warm temperatures help increase
heat indices to near 100 degrees during the afternoon. We have a
chance to reach near heat advisory criteria briefly during the
afternoon for areas within the Red River Valley and near the SD
border. Things that could hinder our Apparent T's from reaching the
low 100s are stronger winds and precipitation chances. Winds are
looking to be rather light around 5-10kts, but we do have
precipitation chances in the afternoon and evening hours.

A secondary boundary shifts down from Canada during the late
afternoon and evening helping initiate thunderstorms in the northern
forecast area. Uncertainty lies with the placement and strength of
the thunderstorms. This is due in part to the convective
temperatures being high, a strong CAP, and the boundaries strength.
A stronger boundary could easily break the CAP and initiate
development however this is a less likely scenario. Convective
temperatures are looking to be in the upper 90s and areas may
struggle to reach the upper 90s for highs in the northern forecast
area. This would help hold the CAP in place. Chances are there for
thunderstorms, but uncertainty is high at this time. Any storm that
would initiate could build their updrafts quickly and bring hail and
strong winds.

After the secondary boundary moves through temperatures start to
drop, but remain warm across the region. Highs on Thursday reach
into the upper 80s and low 90s briefly before dropping to the low to
mid 80s to finish off the week and go into the weekend. Clusters
have indicated this happening from a result of the amplified ridge
flattening out across the northern plains. A trough moves in from
Alaska helping to flatten out the ridge and relieve some of the
northern United States from the heat. However, as zonal flow sets up
and instability remains we could see a trend of on and off
thunderstorm chances through the remainder of the long term.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1139 PM CDT Mon Jul 24 2023

Pockets of MVFR vsbys due to smoke/haze/fog around thru daybreak
Tuesday. South winds pick up enough Tuesday so should see vsbys
improve. Mid cloud and scattered t-storms into NW MN late tonight
with mid clouds into NE ND as well late tonight and into Tuesday.
Not seeing any chances for lower clouds, any lower than 6000 ft
agl thru the pd. Thunderstorm chances increase Tuesday late
afternoon and evening over the area, but details on which site has
the better chance and when is just too far out at this time so
didnt include any TS mention at any TAF site.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Spender
LONG TERM...Spender
AVIATION...Riddle
Hazardous weather outlook, Jul 24, 1:21 PM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
221 PM CDT Mon Jul 24 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-026-
027-030-054-251930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Traill-Western Walsh-
221 PM CDT Mon Jul 24 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are expected across the region
Tuesday evening. The main hazards will be quarter sized hail and
up to 60 MPH winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ028-029-038-039-049-052-053-251930-
Griggs-Steele-Barnes-Cass-Ransom-Sargent-Richland-
221 PM CDT Mon Jul 24 2023

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered severe thunderstorms are expected across
the region Tuesday evening. The main hazards will be up to ping
pong ball sized hail, and up to 60 MPH winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 47 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Forks

When
July 25, 12:00 AM CST to 12:05 AM CST
Where
Grand Forks County, 2.32 mi W of Grand Forks
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.920, -97.100

Public reports wind damage relating to a thunderstorm. Healthy tree branches greater than 6 inches and some shingles blown off the roof. Time estimated by radar.

Thunderstorm Wind, Richland

When
July 25, 7:49 PM CST to 7:54 PM CST
Where
Richland County, 5.68 mi WSW of La Mars
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.940, -96.810

Wind gust measured at NDDOT site along the SD/ND border.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118978, 1118979.